Side effects or allergy to amoxicillin/penicillin?

Gabriella - posted on 04/28/2010 ( 11 moms have responded )

9

14

1

Hi, my 17-month-old son has been taking amoxicillin due to an ear infection for three days now. He had high fever and didn't really eat much for three days. The fever is gone and he started to eat a little better. He is fatigue and clumsy during the day but can’t go to sleep at night for an hour and a half and seems to be restless while struggling to fall asleep. (Usually he needs only 15-25 minutes to fall asleep) He naps ones a day and he doesn’t seem to have the same problem with that. I’m just worried if this could be the first sign of an allergic reaction to penicillin. Is it just a side effect that we have to deal with and poor baby has to live through? I don’t want to overreact but I definitely don’t want to ignore it if this is a problem. Did anybody experience anything like this? He also has a very mild diarrhea. I don’t even know if I should make the connection between these symptoms and the medicine or it’s normal for a sick child, since this is the first time – Thank God – he has been sick. Moms, who are experienced with having a sick child, please help!! Thanks.

MOST HELPFUL POSTS

Annemaree - posted on 05/14/2010

135

55

25

my 4 yr old daughter had a rash all over her body about 2 yrs back now took her to docs put her on amoxacillian she then got a worse rash fever and was admitted to hospital for 3 days after her throwing convulsions they tested her for a ellergic reaction to it apparently we lucky this time n were told to never take pennicillin based drugs again.... my 2 yr old son is also ellergic to penicillon but not quite as bad just gets an itchy rash and throws up .there are tests ur docs can give u to check for allerys please dont mess around with this even if you think he mite only have a little allergy towards it stop taking it its a killer.... the diareah could be because hes sic as my kids only gotta be teething to get it or it could be a slight reaction to the drugs good luck and go get it checked into more

Adrian - posted on 04/28/2010

41

46

4

Amoxicillin can cause diarrhea and upset stomach if not taken with food. Try giving him a snack before giving him his medicine and that should help. Being sick in itself can cause fatigue and sleeplessness. Ear infections affect balance so it's normal for someone to be a little off when they have one, especially with kids because often, parents don't suspect anythings wrong until it gets really bad. This is all normal so don't worry! If he was allergic to penicillin antibiotics, such as amoxicillin, the signs would be rash, wheezing, hives, trouble breathing, swelling on the mouth or neck, etc. Try giving Motrin for the pain (1/2 teaspoonful) every 6 hours, and if it's really bad, you can rotate Tylenol with it (same amount, Motrin at 12, Tylenol at 4, Motrin at 6, Tylenol at 8, etc...) every four hours. For the restlessness at night you can try children's benedryl. It will help him sleep, and it will also help dry up some of the fluid in his ears. He can take 1/2 teaspoonful. It won't hurt him. Trust me--I'm a pharmacy technician and we get these questions all the time. I hope this helps!

Candice - posted on 04/29/2010

1,721

18

305

I agree with the other women. most of those symptoms actually sound like symptoms of the ear infection...fever, poor sleeping (when they lay down, the pressure in the ear is painful), clumsiness.
an allergy to pennicillin would be either severe (lack of breathing) or hives.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

11 Comments

View replies by

Silvia - posted on 09/03/2013

1

0

0

Both my 11 and 4yr old girls are allergic to penicillin/amoxacillin :(. They both broke out in hives when they took it as babies. Every time they get sick they have to take a substitute for it, which is way more expensive but worth it.

Valerie - posted on 04/27/2011

901

29

171

my experience is that usually a rash develops on the mid-section at the 3-4 day point and then you discontinue meds...sleep issues may more be from the ear infection pain and discomfort...mild diarrhea is common as the antibiotic kills the good and bad bacteria...could also be clearing mucus from body...rash, vomitting, hives would mean call the doctor...and you can still do that for peace of mind now...all the best

Niknjherrica - posted on 04/27/2011

2

13

1

hey,my 9 month daughter bailey is on amox right now,i had the same concerns,she is fatigue,slouching alot,not as active and ive noticed she doesnt eat much either,she has an ear infection..all of these problems are absolutly normal!!!!these are the side effects that almost every child gets..my 3 year old took amox and had swelling in her throat and hives,that was a allergic reaction to the meds!
he should be fine,lay with him to give him comfort and help him rest,rub him,give him sips of flavored juices so he enjoyes the taste..=) and as long as he has a wet diaper every few hours then he is hydrated!any other concerns or worrys call ur pediatrician or talk to the office nurse..

Jessica - posted on 04/30/2010

621

25

79

his ears may just be bothering him still. When they lay down with ear infections it tends to put more pressure on the ears. If it's an allergic reaction he will get either a rash or get hives from it. My son is allergic to amoxicillin and he got a very faint rash from it.

Gabriella - posted on 04/29/2010

9

14

1

Thank you very much for all your help. You put my mind at ease. I am waiting on a call back from the pediatrician. I was also concerned about his diapers hardly beeing wet even though he had been drinking a lot and has no fever anymore. I haven't met anyone who has allergic reaction to medicines so I didn't really know how severe they are and when they appear. You can read so many stories on the internet about this, but they just scare and confuse you. Moms, you are true help with your expertiese! Thanks for sharing the information.

Sheri - posted on 04/29/2010

11

42

3

It sounds like a normal sick child :-(. But if you have any concerns, call your pediatrician! My daughter is allergic to amoxicillin/penicillin and she broke out in hives.

Jenn - posted on 04/28/2010

213

23

46

Hi.. my sister and I are actually allergic to penicillin so anything ending in cillin...is a nono. My sister had the worse reaction her throat started to close up minutes after taking it, she got hives and had to be taken to the ER for an epi shot. I just got really bad hives. I dont think what he is experiencing is a reaction to the med's. the diarrhea is a side effect so that is normal many kids experience that. The restlessness could just be that, has he been back to his doc's for a check up? maybe the ear infection did not go away completely. That happened to my daughter once an she had to go on augmentin, its an antibiotic a little strong than penicillin.

Tracy - posted on 04/28/2010

61

6

6

Two of my kids just got over ear infections. Yes mild diarrhea is a side effect of antibiotics so that shouldn't be anything to worry about. My daughter has a cleft palate therefore she gets ear infections often so we are no stranger to penicillin/amoxicillin. Due to the ear infection itself kids get fatigued, don't want to eat and are generally irritable. They get clumsy cause their equilibrium is off due to a plugged ear. Are you giving your son pain meds also? I give either childrens Tylenol or Ibuprofen. which ever seems to work better for your lil one. Some doctors prefer one or the other so you might want to check with yours regarding which one they would prefer. But if you are worried about your lil one there is nothing wrong with going back to your doctor to see if allergies are a concern.
I know for myself I had an ear infection at the same time as my kids and I had an allergic rxn to Amoxicillin. after three days of taking it I broke out in hives.
By what you are describing I think your lil one may be experiencing more pain and discomfort than allergic rxn. It's how my kids are when they have ear infections.

Hope this helps.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms